Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 356, NWS St. Louis, MO

July 3, 2008Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 3, 2008, 4:16 PM CDT for Reynolds County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2008, 4:16 PM CDT (21:16 UTC)
Expired
Jul 3, 2008, 5:00 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Reynolds County, MO

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:40 PM CDTHAIL 0.88Ellington, MOREPORTED TO REYNOLDS COUNTY SO BY ELLINGTON PD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 032116
SVRLSX
MOC179-032200-
/O.NEW.KLSX.SV.W.0356.080703T2116Z-080703T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
416 PM CDT THU JUL 3 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN REYNOLDS COUNTY IN SOUTHEAST MISSOURI

* UNTIL 500 PM CDT

* AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
  NORTHWEST OF ELLINGTON...OR 20 MILES NORTHWEST OF PIEDMONT...AND
  MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELLINGTON...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3719 9110 3720 9111 3721 9114 3725 9114
      3726 9115 3738 9107 3727 9073 3717 9074
      3714 9076 3714 9078 3705 9079 3705 9084
TIME...MOT...LOC 2116Z 298DEG 13KT 3726 9101

$$

CARNEY
2 follow-up statements
000 
WWUS53 KLSX 032145
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
444 PM CDT THU JUL 3 2008

MOC179-032200-
/O.CON.KLSX.SV.W.0356.000000T0000Z-080703T2200Z/
REYNOLDS MO-
444 PM CDT THU JUL 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHERN REYNOLDS COUNTY...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ELLINGTON...OR ABOUT 13 MILES WEST OF PIEDMONT...MOVING
SOUTHEAST AT 15 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...RURAL 
PORTIONS OF SOUTHERN REYNOLDS COUNTY.

NICKLE SIZE HAIL HAS BEEN REPORTED IN ELLINGTON BY THE ELLINGTON 
POLICE DEPARTMENT WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3719 9110 3720 9111 3721 9114 3725 9114
      3726 9115 3738 9107 3727 9073 3717 9074
      3714 9076 3714 9078 3705 9079 3705 9084
TIME...MOT...LOC 2144Z 298DEG 13KT 3721 9090

$$

CARNEY
000 
WWUS53 KLSX 032200
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
458 PM CDT THU JUL 3 2008

MOC179-032215-
/O.EXP.KLSX.SV.W.0356.000000T0000Z-080703T2200Z/
REYNOLDS MO-
458 PM CDT THU JUL 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN REYNOLDS COUNTY
EXPIRES AT 500 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE.  HOWEVER...THIS STORM WILL CONTINUE TO BE 
CAPABLE OF PRODUCING GUSTY WINDS UP TO 40 MPH...PEA SIZED 
HAIL...HEAVY DOWNPOURS...AND FREQUENT DEADLY LIGHTNING AS IT 
CONTINUES
MOVING SOUTHEAST AT AROUND 15 MPH.

LAT...LON 3719 9110 3720 9111 3721 9114 3725 9114
      3726 9115 3738 9107 3727 9073 3717 9074
      3714 9076 3714 9078 3705 9079 3705 9084
TIME...MOT...LOC 2158Z 298DEG 13KT 3719 9084

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:40 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 3, 2:40 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
240 PM CDT THU JUL 3 2008

.DISCUSSION...
/238 PM CDT THU JUL 3 2008/
COLD FRONT CONTINUES TO SAG SLOWLY SOUTHWARD ACROSS THE REGION THIS
AFTERNOON. DEWPOINTS HAVE DROPPED INTO THE UPPER 50S ACROSS NORTH MO.
EXPECT THE FRONT TO CONTINUE TO SAG SOUTHEASTWARD OVERNIGHT. BY 12Z
ON THE 4TH, THE FRONT IS FORECAST TO EXTEND FROM NORTHERN KY ACROSS
THE MO BOOTHEEL INTO CENTRAL OK. LARGE CANADIAN HIGH WILL BUILD INTO
THE REGION AND PROVIDE BELOW NORMAL TEMPS AND HUMIDITY FOR THE 4TH
AND ON SATURDAY.

WARMER AIR SPREADS BACK INTO THE REGION BY SUNDAY MORNING. VARIOUS
MODELS ARE FORECASTING 20C TEMPS AT H85 BACK INTO CENTRAL MO. TEMPS
WILL REBOUND BACK CLOSE TO NORMAL FOR EARLY JULY. THE GFS AND ECMWF
FORECAST THAT A SHORT WAVE WILL MOVE OUT OF THE NORTHERN PLAINS ON
MONDAY. COLD FRONT IS THEN FORECAST TO EXTEND FROM THE UPPER MIDWEST
ACROSS SOUTHEAST NEB INTO NORTHERN KS. BOTH MODELS FORECAST THE
FRONT WILL SAG INTO THE REGION BY WEDNESDAY. INCREASED POPS IN THE
VICINITY OF THE FRONT FOR EARLY TO MID WEEK. THE ECMWF FOREASTS THAT
THE FRONT WILL CLEAR MO AND IL BY 12Z THU THE 10TH. THE MODEL HAS
BEEN PERFORMING WELL DURING THE EARLY SUMMER. THE ECMWF FORECAST 8
TO 10 DAYS AGO THAT THE COLD FRONT OVER US NOW WILL PUSH ACROSS THE
REGION.

TPS
&&

.AVIATION...
/1132 AM CDT THU JUL 3 2008/
FOR THE 18Z TAFS...

COLD FRONT CONTINUES TO SLOWLY SETTLE SOUTH ACROSS THE CWA. WINDS
SHIFT TO THE NORTHEAST BEHIND THE FRONT WITH SOME LOWER CEILINGS
NOTED THIS MORNING. BREAKS IN CLOUD COVER HAS HELPED CEILINGS RISE
SOME...WITH KUIN NOW VFR. WILL SEE THE FRONT SETTLE SOUTH OF KCOU
AND ST. LOUIS TAF SITES THIS AFTERNOON. SHOWERS AND THUNDERSTORMS
WILL CERTAINLY BE POSSIBLE NEAR THE FRONT...SO VCSH WITH A CB
GROUP IN ORDER.

CLEARING SKIES AND LIGHT WINDS EXPECTED AT ALL TAF SITES AFTER
MIDNIGHT.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 3, 3:09 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
309 PM CDT THU JUL 3 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
309 PM CDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS A PORTION OF THE
AREA AS A COLD FRONT MOVES SLOWLY SOUTHWARD THROUGH THE AREA.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THE FOURTH THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS A SMALL PORTION OF
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS FRIDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY NIGHT THROUGH
WEDNESDAY AS A COLD FRONT APPROACHES THE REGION.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE
ALONG PARTS OF THE MISSISSIPPI AND ILLINOIS RIVERS. SEE THE
APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:15 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Jefferson, Saint Louis, Washington45 min
Jul 2, 8:56 PM CDTSevere Thunderstorm WarningLSXMarion, Pike, Ralls49 min
Jul 2, 9:55 PM CDTFlash Flood WatchLSXAudrain, Boone, Callaway, Cole, Franklin, Gasconade and 12 more16 hr
Jul 2, 10:28 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway47 min
Jul 2, 11:06 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Montgomery, Warren39 min
Jul 3, 12:03 AM CDTAreal Flood AdvisoryLSXAudrain, Boone, Callaway, Cole, Moniteau6 hr
Jul 3, 3:19 AM CDTFlash Flood WarningLSXCallaway, Cole, Moniteau, Osage5 hr
Jul 3, 8:32 AM CDTRiver Flood WarningLSXCole46 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.